Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Computation of character decompositions of class functions on compact semisimple Lie groups


Authors: R. V. Moody and J. Patera
Journal: Math. Comp. 48 (1987), 799-827
MSC: Primary 22E46
DOI: https://doi.org/10.1090/S0025-5718-1987-0878707-3
MathSciNet review: 878707
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new algorithm is described for splitting class functions of an arbitrary semisimple compact Lie group K into sums of irreducible characters. The method is based on the use of elements of finite order (EFO) in K and is applicable to a number of problems, including decompositions of tensor products and various symmetry classes of tensors, as well as branching rules in group-subgroup reductions. The main feature is the construction of a decomposition matrix D, computed once and for all for a given range of problems and for a given K, which then reduces any particular splitting to a simple matrix multiplication. Determination of D requires selection of a suitable set S of conjugacy classes of EFO representing a finite subgroup of a maximal torus T of K and the evaluation of (Weyl group) orbit sums on S. In fact, the evaluation of D can be coupled with the evaluation of the orbit sums in such a way as to greatly enhance the efficiency of the latter. The use of the method is illustrated by some extensive examples of tensor product decompositions in $ {E_6}$. Modular arithmetic allows all computations to be performed exactly.


References [Enhancements On Off] (What's this?)

  • [1] J. F. Adams, Lectures on Lie groups, Benjamin, New York, 1969. MR 0252560 (40:5780)
  • [2] N. Bourbaki, Groupes et Algèbres de Lie (Eléments de Mathématiques), Chapitres IV, V, VI, Hermann, Paris, 1968. MR 0240238 (39:1590)
  • [3] M. R. Bremner, "Fast computation of weight multiplicities," J. Symb. Comput. (To appear.) MR 872785 (88a:17010)
  • [4] M. R. Bremner, R. V. Moody & J. Patera, Tables of Dominant Weight Multiplicities of Simple Lie Algebras of Rank $ \leqslant 12$, Pure and Appl. Math., vol. 90, Marcel Dekker, New York, 1985. MR 779462 (86f:17002)
  • [5] J. Conway & L. Queen, Computing the Character Table of a Lie Group, Proc. Conf. on Finite Groups, Montreal, 1982.
  • [6] J. D. Dixon, "High speed computation of group characters," Numer. Math., v. 10, 1967, pp. 446-450. MR 0224726 (37:325)
  • [7] D. Ž. Djoković, "On conjugacy classes of elements of finite order in compact or complex semisimple Lie groups," Proc. Amer. Math. Soc., v. 80, 1980, pp. 181-184. MR 574532 (81h:20052)
  • [8] D. Ž. Djoković, "On conjugacy classes of elements of finite order in complex semisimple Lie groups," J. Pure Appl. Algebra, v. 35, 1985, pp. 1-13. MR 772157 (86h:22010)
  • [9] E. B. Dynkin, "Semisimple subalgebras of semisimple Lie algebras," Amer. Math. Soc. Transl. (2), 1957, pp. 111-244.
  • [10] E. B. Dynkin, "Maximal subgroups of the classical groups," Suppl. 23, Amer. Math. Soc. Transl. (2), v. 6, 1957, pp. 245-378.
  • [11] M. J. Englefield, Tabulation of Kronecker products of representations of F4, E6, and E7, Preprint, Univ. of Southampton, Math. N57, 1981.
  • [12] V. G. Kac, "Automorphisms of finite order of semisimple Lie algebras," J. Funct. Anal. Appl., v. 3, 1969, p. 252. MR 0251091 (40:4322)
  • [13] W. G. McKay, R. V. Moody & J. Patera, "Table of E8 characters and decompositions of plethysms," Lie Algebras and Related Topics, CMS Conference Proceedings, vol. 5, 1986, pp. 227-263. MR 832202 (87k:22021)
  • [14] W. G. McKay, R. V. Moody & J. Patera, "Decompositions of $ {E_8}$ tensor products of representations," Algebras Groups Geom. (To appear.) MR 900487 (89f:17006)
  • [15] W. G. McKay & J. Patera, Tables of Dimensions, Indices and Branching Rules for Representations of Simple Lie Algebras, Marcel Dekker, New York, 1981. MR 604363 (82i:17008)
  • [16] R. V. Moody, "Root systems of hyperbolic type," Adv. in Math., v. 33, 1979, pp. 144-160. MR 544847 (81g:17006)
  • [17] R. V. Moody & J. Patera, "Fast recursion formula for weight multiplicities," Bull. Amer. Math. Soc. (N.S.), v. 7, 1982, pp. 237-242. MR 656202 (84a:17005)
  • [18] R. V. Moody & J. Patera, "Characters of elements of finite order in simple Lie groups," SIAM J. Algebraic Discrete Methods, v. 5, no. 2, 1984. MR 752042 (86e:22023)
  • [19] R. V. Moody, J. Patera & R. T. Sharp, "Character generators for elements of finite order in simple Lie groups $ {A_1}$, $ {A_2}$, $ {A_3}$, $ {B_2}$, and $ {G_2}$," J. Math. Phys., v. 24, 1983, pp. 23-87. MR 718223 (84k:22018)
  • [20] R. V. Moody, J. Patera & R. T. Sharp, "Elements of finite order and symmetry classes of tensors of simple Lie groups." (In preparation.)
  • [21] H. J. Nussbaumer, Fast Fourier Transform and Convolution Algorithms, Springer-Verlag, New York, 1981. MR 606376 (83e:65219)
  • [22] K. R. Parthasarathy, R. Ranga Rao & V. S. Varadarajan, "Representations of complex semisimple Lie groups and Lie algebras," Ann. of Math. (2), v. 85, 1967, pp. 383-429. MR 0225936 (37:1526)
  • [23] A. J. Pianzola, "Elements of finite order and cyclotomic fields," Lie Algebras and Related Topics, CMS Conference Proceedings, vol. 5, 1986, pp. 351-355. MR 832209
  • [24] A. J. Pianzola, "On the arithmetic of the representation ring and elements of finite order in Lie groups," J. Algebra. (To appear.)
  • [25] I. Schur, Über die Klasse von Matrizen, die sich einer gegebenen Matrix zuordnen lassen, Dissertation, Berlin, 1901. Collected Works, Vol. I, Springer-Verlag, New York, 1973.
  • [26] R. Slansky, "Group theory for unified model building," Phys. Rep., v. 79, 1981, pp. 1-128. MR 639396 (83d:81112)
  • [27] T. A. Springer, "Regular elements of finite reflection groups," Invent. Math., v. 25, 1974, pp. 159-198. MR 0354894 (50:7371)
  • [28] B. G. Wybourne & M. J. Bowick, "Basic properties of the exceptional Lie groups," Austral. J. Phys., v. 30, 1977, pp. 259-286. MR 0462278 (57:2252)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 22E46

Retrieve articles in all journals with MSC: 22E46


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1987-0878707-3
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society